Aa
A
A
A
Close
ADD / ADHD Community
3.35k Members
Avatar universal

Should I change my medication?

So I am an 18 year old girl, freshman in college. I was diagnosed with ADD when I was about 11 years old. My doctor prescribed me adderall, which I still take. Between age 11 and now, my doctor and I tried different MG's of adderall to try to find the best fit. At the moment I take long active 25mg(which seems pretty high already), but I'm starting to think I should change my medication, because when I take it I can feel: loss in appetite, fatigue, moodiness, dehydration, mouth dryness, increased amount of pee, my eyes seem to move slower, tiredness, and my major issue is that it can make me often feel depressed or negative about my life which make me anti social and etc.... The only pro of my adderall is that it helps me focus, but recently when I take it I've been feeling all the side-effects instead of stimulated and focused. My biggest need for medication is for a stimulation and focus, but mainly I want to change the upset and negative emotions and feels I get. I changed doctors recently, and when I asked about possibly changing medication, he ignored my symptoms and needs and instead insisted that I shouldn't change my medication. I also asked him if I should increase my dosage to help me focus more, but he did not agree, which really bothers me because I truly feel like my medication isn't as effective as I need it to be. So, would there be any medications that could change how I feel, but still make me focus? Is there possibly be something else that is causing these issues?  and how should I approach my doctor with this change/ideas?
4 Responses
189897 tn?1441130118
COMMUNITY LEADER
Hi Kianna, I am sorry I took so long in getting back to you!  I was on vacation in the High Sierras and kind of out of touch.

To really answer your question, I need a bit more information.  I say this because - many of the side effects you are feeling (the physical ones) are pretty normal and can be dealt with.   But, what is bothering me is that you have been on this for years and now you are getting side effects that you have not felt before?  So, first question, is did your doc increase your dose just before you started collage? I am also guessing that being at collage has changed your sleep hours and that is part of the problem.

Now while the physical changes - loss in appetite, fatigue,  dehydration, mouth dryness, increased amount of pee, my eyes seem to move slower, tiredness - can be fixed or made better.

The depression is something that is to me much more important.   Basically stim meds do not cause depression.  Add does!   I am wondering if the college experience is getting to you.  If you dose has remained the same since high school and the only thing that has changed is collage - bingo.
    For example, if you are having to stay up late to study, and it is clicking because your stim med has run its course through your body.  You are going to be tired, depressed, and feeling like you can't keep up.  Yes, there are study techniques that you can use that will help and I can send those to you.

  But a change in medication might be also helpful.  Adderall XR is good for 8 to 10 hours.  If it is not lasting that long, then you are underdosed.  But, Vyvanse is good for 10 to 12+ hours.  It basically is the same med as Adderall, but in a different format.

Yes, you definitely need to talk with your doc.  With your doc you need to be more specific about when you need to focus.  Let the doc know when your lack of concentration is hitting.  Also experiment a bit.  On a day when your classes start later (or even on the weekend) take you med later in the day and see how that helps at night.
   It is possible that even a instant release adderall later in the day will help.

Also, make sure you have a high protein breakfast.  This is very important!   If nothing else get  the protein liquids or bars and take that with breakfast.  You will notice a difference.

by the way, is this new doc a doc at your collage?  If not, check that out.  Typically docs working for the collage are much more in tune to the needs of the students.

I hope this helps, and I am sorry I took so long to answer.  Please post if you have any more questions.  best wishes.!!
1 Comments
opps, I meant not clicking when referring to staying up late and studying.  It getting kind of late here for me.
Avatar universal
I cannot image what you might be going through, and I am sorry for your frustration. I can say that I have experienced what you are going through. I tried Vyvanse and it did not have the same effect as Adderall, in fact, it did not help me at all. I cannot give you medical advice because I am not a doctor. I can say that you should not give up because you deserve the same quality of life as everyone else does, you should try to give Adderall a little break by stopping taking it every day, let your body and mind take a rest. example; take a few days off a week from Adderall and then start back. you may have good results. Hope this helps.
1 Comments
Sorry, I should have said, You Should try to give Adderall a little break by stop, (not stopping) taking it every day. Smile.
Avatar universal
Kianna, I am not a doctor. I know what you going through because I had the same problem. My advice is to ask your doctor if you can take a short break from Adderall, maybe
for one week, or can you take Adderall during school sessions. Sometimes your mind and body need a break from Adderall. That is what I do. I give my body a vacation, you should try it, it helps me. Smile hang in there.
Avatar universal
I have been taking vyvanse for over a year and for me it works well for adult add as I don’t have as much hyperactivity. The one thing you have to remember with vyvanse is you CANNOT take a drug holiday as you do with some other adhd stimulants it has to be taken everyday and you can’t skip days. You could also look at mydais it is a long acting form of adderall that lasts 16 hours. If your feeling depressed you should see a counselor there should be free services on campus. You could also ask about strattera or Wellbutrin both are approved for adhd. If your current doctor doesn’t want to discuss anything with you then you should change doctors. It is important to be able to have a good open relationship with your doctor. Many doctors also don’t understand adhd. Is your new doctor familiar with adult adhd? Good luck
Have an Answer?
Top Children's Development Answerers
189897 tn?1441130118
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?